Alert archive / Arizona / Dust Storm Warnings in 2022
Dust Storm Warning 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 24, 2022, 5:47 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2022, 5:47 PM MST (00:47 UTC)
- Expired
- Jul 24, 2022, 6:30 PM MST
- In force
- 43 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WWUS55 KPSR 250047
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
547 PM MST Sun Jul 24 2022
AZC013-021-250130-
/O.NEW.KPSR.DS.W.0021.220725T0047Z-220725T0130Z/
Maricopa AZ-Pinal AZ-
547 PM MST Sun Jul 24 2022
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 630 PM MST.
* At 547 PM MST, a wall of dust was along a line extending from 14
miles east of Freeman to 11 miles northwest of Chui-Chu to near
Casa Grande to near Arizola, moving north at 35 mph.
HAZARD...Less than a quarter mile visibility.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 165 and 204.
AZ Interstate 8 between mile markers 150 and 178.
AZ Route 87 between mile markers 124 and 163.
Locations impacted include...
Chandler, Casa Grande, Coolidge, Sun Lakes, Maricopa, Queen Creek,
Arizona City, La Palma, San Tan Valley, Seville, Bapchule, Estrella
Sailport, Olberg, Arizola and San Tan Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3324 11220 3327 11179 3322 11139 3290 11144
3273 11167 3273 11174 3280 11178 3279 11187
3277 11189 3276 11205 3272 11207 3272 11214
3268 11217
TIME...MOT...LOC 0047Z 187DEG 29KT 3285 11205 3290 11187 3289 11181
3286 11166
$$
SDB1 follow-up statement
831
WWUS55 KPSR 250126
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
626 PM MST Sun Jul 24 2022
AZC013-021-250135-
/O.EXP.KPSR.DS.W.0021.000000T0000Z-220725T0130Z/
Maricopa AZ-Pinal AZ-
626 PM MST Sun Jul 24 2022
...THE DUST STORM WARNING FOR MARICOPA AND PINAL COUNTIES WILL EXPIRE
AT 630 PM MST...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. Areas of blowing
dust with low visibility will continue at times.
LAT...LON 3324 11220 3327 11179 3322 11139 3290 11144
3273 11167 3273 11174 3280 11178 3279 11187
3277 11189 3276 11205 3272 11207 3272 11214
3268 11217
TIME...MOT...LOC 0125Z 187DEG 29KT 3315 11201 3320 11183 3319 11177
3316 11162
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 24, 4:37 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 24, 4:37 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
437 PM MST Sun Jul 24 2022
.UPDATE...
Updated aviation discussion.
&&
.SYNOPSIS...
Another round of late afternoon through early morning storms and
showers expected. Storms that develop will be capable of
producing heavy rain creating the potential for flash flooding.
Storm activity will be most common east of the Lower Colorado
River Valley where Flood Watches are in effect during the first
half of the week. Overall, an active Monsoon pattern is
anticipated through Saturday. While conditions will be more humid,
high temperatures will be cooler than last week. In fact, the
south-central Arizona deserts are expected to have highs in the
mid 90s to near 100 Monday through Wednesday.
&&
.DISCUSSION...
Massive sonoran complex brought good rainfall to portions of
Maricopa & Pinal counties this morning. We even had reports down
near Eloy of close to 2 inches of rain in 1 hour. Due to the
impressive rainfall totals that were being observed this morning,
we decided to extend the Flood Watch for south-central Arizona to
also include the morning period. The Flood Watch will remain in
effect through early Wednesday morning as monsoon moisture sticks
around. In fact, current precipitable water values are exceeding
1.5 to 2 inches almost everywhere in our CWA and surface dew
points are exceeding 60-70 degrees. It is definitely juicy out
there.
Clearer skies across the high terrain of northern/eastern/and
southern Arizona combined with ample moisture will allow the
atmosphere to destabilize quite a bit this afternoon. Hi-res
ensemble guidance continues to show scattered coverage of storms
in these areas this afternoon. Outflows from eastern and southern
AZ storms will likely regenerate storms as they make their way
into south-central Arizona later today and tonight, and into
southwest Arizona and potentially southeast California tonight
into tomorrow morning. The best time frame for activity in the
Phoenix area is after 7 pm tonight, with activity potentially
lingering into the early morning hours like we’ve seen the past
few days.
In addition, with a very moist atmospheric column in place we
will continue to transition into more of a wet microburst climate.
There will also be good wind shear, which will aid in keeping
thunderstorms growing longer. Due to this, hail is also a
possibility. Regardless, there is going to be a significant amount
of precip loading with these stronger storms, and what goes up,
must come down, so strong winds will be a concern later today and
tonight. SPC has most of south-central and southwest Arizona
under a marginal risk of severe storms today and tonight, which
means isolated severe thunderstorms will be possible. Currently,
There is at least a 30-50% chance of wind speeds exceeding 35 mph
across most of south-central later today and tonight, a 10-30%
chance across La Paz county and western Yuma county tonight, and
less than 10% chance along and west of Colorado River Valley late
tonight into tomorrow morning.
With the amount of moisture we have in place, the biggest risk
will be flash flooding. There will be a 10-20% chance of any of
these storms producing more than an inch of rain in an hour this
afternoon through early tomorrow morning.
This favorable pattern will remain in place through
Tuesday/Wednesday. These are the times where it’s extremely
important to make sure you have a way of receiving our weather
alerts.
&&
.EXTENDED...
During the latter half of the week, a Pacific ridge builds inland
with an anticyclonic center located roughly over Lake Tahoe and the
current anticyclone retreats eastward. Also, precipitable water will
trend down some but does not go dry. This would tend to change the
character of the threats to favor storms coming off the higher
terrain from the northeast and having a greater threat to produce
damaging winds (depends on just how the steering flow sets up). Too
early at this point to have a handle on any details but PoPs
continue over much of the forecast area through Saturday. Temps
trend upward a little bit but overall remain at or a bit below
normal.
&&
.AVIATION...Updated 2335Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms across southern Arizona continue to slowly move
northward late this afternoon. Anticipating scattered convection
to move into the southern metro areas around 02-03Z and translate
north, aided by southerly outflows. Erratic winds will be possible
from individual storms that pop up near terminals. One limiting
factor may be a warm layer of air above the surface that reduces
storm potential, but we'll know more in a couple of hours after a
00Z balloon launch completes. After 04-06Z, expecting a broader
area of showers to take hold, possibly lasting well through the
night, with a southeasterly flow across the region.
Southeast California/Southwest Arizona including KIPL and KBLH:
Continued southerly winds, gusty at times, expected through the
forecast period. Mid/high level clouds will increase overnight,
with a low (<10%) chance of showers into KBLH. There is a chance
(~30%) of the gusty winds further enhanced from distant
thunderstorms overnight.
&&
.FIRE WEATHER...
An influx in Monsoon moisture early this week will led to enhanced
RH values through the first half of the week (MinRH 25-35% lower
deserts; 35-55% higher terrain) before slowly trending down during
the latter half of the week. With that moisture influx, a
significant uptrend in thunderstorm activity is anticipated as well
with the main hazard expected to be heavy rain and flash flooding
potential during the first half of this week. On the main, storm
activity will primarily be east of the Lower Colorado River Valley.
Temperatures will be cooler as well. During the latter half of the
week, storms may be a little less likely to produce heavy rain but
might be more capable of producing strong winds. Either way,
anticipate an active monsoon pattern this week. Temperatures trend
up slightly during the latter half of the week but remain near to
somewhat below normal.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Tuesday night for AZZ534-537>563.
Flood Watch from late tonight through late Tuesday night for
AZZ531-533.
CA...None.
&&
DISCUSSION...Feldkircher
EXTENDED...AJ
AVIATION...Iniguez
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 24, 4:47 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
447 PM MST Sun Jul 24 2022
AZZ561-250030-
Dripping Springs AZ-
447 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 530 PM MST...
At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Dudleyville, or near Winkelman, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayden and Christmas.
This includes the following highways...
AZ Route 77 between mile markers 135 and 141, near mile marker 143,
and between mile markers 146 and 150.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3308 11069 3307 11073 3304 11072 3299 11077
3299 11079 3309 11085 3313 11066
TIME...MOT...LOC 2347Z 162DEG 16KT 3290 11074
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 46 min |
| Jul 24, 5:23 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 67 min |
| Jul 24, 5:43 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 24, 6:25 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 35 min |
| Jul 24, 7:11 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 49 min |
| Jul 25, 7:17 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 10:20 AM MST | Areal Flood Warning | PSR | Maricopa | 115 min |
| Jul 25, 2:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 37 min |
| Jul 25, 3:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2022Every dust storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.